Alert archive / Missouri / Tornado Warnings in 1999

Tornado Warning 14, NWS Springfield, MO

May 4, 1999Benton County, Hickory County, Missouri

NWS Springfield, MO issued this tornado warning at May 4, 1999, 2:12 PM CDT for Benton County, Hickory County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 4, 1999, 2:12 PM CDT (19:12 UTC)
Expired
May 4, 1999, 3:00 PM CDT
In force
48 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Benton County, MO, Hickory County, MO

The radar

The Springfield radar (KSGF), 99 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 2:45 PM CDTTornado F0Cole Camp, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-410 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KSGF 041913 RRA
TORSGF
MOC015-085-042000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
212 PM CDT TUE MAY 4 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI
  HICKORY COUNTY IN CENTRAL MISSOURI

* UNTIL 300 PM CDT

* AT 210 PM DOPPLER RADAR INDICATED A POSSIBLE TORNADO LOCATED
  NEAR ICONIUM OR 10 MILES NORTHEAST OF OSCEOLA AND WAS MOVING NORTHEAST
  AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHERN BENTON COUNTY ALONG HIGHWAY 83 THROUGH 220 PM
  QUINCY AND WHEATLAND AREAS THROUGH 220 PM


IN AN OFFICE BUILDING OR SCHOOL...GO TO AN INTERIOR HALLWAY ON THE
LOWEST FLOOR OR MOVE TO A DESIGNATED STORM SHELTER.  AVOID
GYMNASIUMS...AUDITORIUMS...AND SUPERMARKETS.

TAGGART/GAEDE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at May 4, 2:55 AM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, May 4, 2:55 AM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT TUE MAY 4 1999

MAIN FCST PROBLEM: THUNDERSTORMS

STRONG TO SEVERE STORMS ARE MOVING INTO WESTERN SECTIONS OF THE CWA
TO THIS TIME. STORMS ARE CREEPING UP AND ALONG OUTFLOW BOUNDARY THAT
IS RUNNING BETWEEN JOPLIN AND SPRINGFIELD AND NORTHWARD INTO BARTON
AND ST.CLAIR COUNTIES. STORMS ARE LOSING SOME INTENSITY AS THEY MOVE
INTO LOWER DEWPOINT AIR OVER THE CWA...BUT WITH THE SURFACE BOUNDARY
OVER THE AREA AND PREVIOUS SPINNERS FROM THE SOUTHWEST MOVING
IN...TORN WATCH FOR THE WESTERN HALF OF THE CWA STILL LOOKS OKAY.

THE NGM AND AVN ARE FAIRLY SIMILAR WITH SURFACE AND UPPER LEVEL
FEATURES THIS RUN...WHILE THE ETA DEVELOPS A SURFACE LOW WELL SOUTH
OF THE OTHER TWO MODELS THROUGH 24 HOURS IN RESPONSE TO DEEPENING
UPPER LOW OVER THE CENTRAL ROCKIES AND CENTRAL PLAINS. CURRENT SFC
PRESSURE PATTERNS INDICATE THE ETA MAY BE OVERDOING THIS FEATURE A
BIT SO WILL LEAN TOWARD THE NGM/AVN FOR FORECAST TRENDS.

UPPER TROUGH WILL DEEPEN SLIGHTLY THROUGH 24 HOURS BEFORE LIFTING
AND FILLING BY 48 HOURS. WITH DECENT MOISTURE AND INSTABILITY
REMAINING OVER THE AREA...SHOULD SEE STORMS CONTINUE OVER THE AREA
THROUGH TONIGHT...AND GRADUALLY DECREASE POPS AS COLD FRONT MOVES
EAST OF THE AREA.

COULDNT SEE TOO MUCH REASON TO DEVIATE FROM MOS TEMPS FIRST THREE
PERIODS...BUT WILL STAY A CATEG OR TWO WARMER ON WEDNESDAY NIGHT.

CCF
SGF TE 078/057 070/048 17753
JLN TE 078/060 069/049 17753
UNO TE 075/058 071/049 17753
VIH TE 075/057 068/049 17753

TERRY

In the hours before

Special weather statement, May 4, 1:00 PM CDT, 1 hour 12 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE MAY 4 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...SEVERE THUNDERSTORMS AND HEAVY RAIN POSSIBLE THIS AFTERNOON AND
TONIGHT...

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MOVED INTO SOUTHEAST
KANSAS AND EXTREME SOUTHWEST MISSOURI AT MIDDAY. THIS ACTIVITY WAS
ASSOCIATED WITH AN AREA OF STRONG LOW PRESSURE ALOFT THAT WAS
APPROACHING THE AREA FROM THE WEST. THE SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO SPREAD NORTHEASTWARD THIS AFTERNOON.

THE SHOWERS AND THUNDERSTORMS THAT PASSED ACROSS THE AREA EARLIER
THIS MORNING...HAD STABILIZED THE ATMOSPHERE. HOWEVER...DAYTIME
HEATING WILL CAUSE CONDITIONS TO BECOME MORE UNSTABLE OVER THE
REGION AS THE AFTERNOON GOES ON. THIS WILL RESULT IN A THREAT FOR
SEVERE WEATHER OVER SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS
AFTERNOON AND INTO TONIGHT.

IT APPEARS THAT THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL
AND DAMAGING THUNDERSTORM WINDS. THERE COULD ALSO BE ISOLATED
TORNADOES. HOWEVER...THE MAIN TORNADIC THREAT WILL BE SOUTH OF THE
MISSOURI...ARKANSAS BORDER.

ALONG WITH THE THREAT OF SEVERE WEATHER...THE POTENTIAL FOR FLASH
FLOODING ALSO EXISTS INTO TONIGHT. PARTS OF SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI RECEIVED BETWEEN ONE AND TWO INCHES OF RAINFALL
SINCE LAST NIGHT. THIS HAS CAUSED THE GROUND TO BECOME SATURATED. ANY
ADDITIONAL RAIN THAT FALLS THIS AFTERNOON AND TONIGHT WILL ONLY
INCREASE THE THREAT OF FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT THIS AFTERNOON AND TONIGHT ACROSS THE AREA.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHEAST KANSAS AND SOUTHERN MISSOURI. STAY TUNED FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

RICKARD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 1:12 AM CDTTornado WarningSGFJasper63 min
May 4, 1:30 AM CDTSevere Thunderstorm WarningSGFNewton65 min
May 4, 1:54 AM CDTSevere Thunderstorm WarningSGFBarton66 min
May 4, 4:31 AM CDTFlash Flood WarningSGFBarton, Jasper4 hr
May 4, 4:31 AM CDTFlash Flood WarningSGFVernon4 hr
May 4, 5:01 AM CDTSevere Thunderstorm WarningSGFCamden, Laclede49 min
May 4, 7:29 AM CDTSevere Thunderstorm WarningSGFTexas51 min
May 4, 11:24 AM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 4, 11:24 AM CDTFlash Flood WarningSGFBarton, Jasper, Vernon6 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFDade, Lawrence5 hr
May 4, 12:51 PM CDTFlash Flood WarningSGFCedar, St. Clair5 hr
May 4, 1:32 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
May 4, 2:26 PM CDTFlash Flood WarningSGFChristian, Dallas, Greene, Polk, Webster3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBarry, Stone3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Laclede, Miller, Morgan3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFDouglas, Taney3 hr
May 4, 2:26 PM CDTFlash Flood WarningSGFWright3 hr
May 4, 2:53 PM CDTSevere Thunderstorm WarningSGFCedar, Polk37 min
May 4, 3:10 PM CDTSevere Thunderstorm WarningSGFBarry50 min
May 4, 4:07 PM CDTSevere Thunderstorm WarningSGFChristian, Greene53 min
May 4, 4:23 PM CDTSevere Thunderstorm WarningSGFWebster47 min
May 4, 4:45 PM CDTSevere Thunderstorm WarningSGFDallas25 min
May 4, 5:00 PM CDTSevere Thunderstorm WarningSGFCamden, Laclede35 min
May 4, 5:20 PM CDTFlash Flood WarningSGFChristian, Douglas, Taney, Webster, Wright6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarry, Lawrence, McDonald, Newton, Stone6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFDade, Dallas, Greene, Polk6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBenton, Camden, Hickory, Morgan, St. Clair6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFBarton, Cedar, Vernon6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFJasper6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFLaclede6 hr
May 4, 5:20 PM CDTFlash Flood WarningSGFMiller6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFDent, Phelps, Shannon, Texas6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFMaries, Pulaski6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFHowell, Ozark6 hr
May 4, 5:55 PM CDTFlash Flood WarningSGFOregon6 hr
May 4, 6:47 PM CDTSevere Thunderstorm WarningSGFHowell, Ozark48 min

Nearby

Tornado Warnings in Missouri, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.